Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Omaha, NE

June 18, 2018Harrison County, Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2018, 6:47 PM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Jun 18, 2018, 7:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:38 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 18, 6:38 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Mon Jun 18 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 320 PM CDT Mon Jun 18 2018

Convection already firing across parts of the forecast area at 20Z
in advance of a shortwave trough lifing out of western KS. In
addition, two surface boundaries were also in place. A warm front
stretched from northeast NE across northern IA, while a surface
trough was over western KS. These two boundaries will play a large
role in focusing additional rounds of convection over the area
through much of the short term period as a developing upper level
system moves into the region.

Abundant moisture across the region and the nearly stationary
boundaries will provide the potential of several periods of heavy
rain. A flash flood watch has been issued for parts of the area
for tonight into Tuesday morning due to this heavy rain potential.

Temperatures will be cooler compared to the past few days, but the
humid conditions will continue to make for uncomfortable
conditions.

.LONG TERM...(Thursday night through Monday)
Issued at 320 PM CDT Mon Jun 18 2018

Pattern looks to remain rather active into the weekend as the
upper system mentioned above works its way out of the area and
additional shortwave troughs move through by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jun 18 2018

Scattered convection across the area at the start of the period
and this is likely to continue through 09Z. Frontal boundary will
remain stalled over the area with additional chance of convection
after 12Z. Areas of MVFR cigs and IFR vsby in heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Tuesday afternoon for NEZ015-032>034-
     043>045-050>053.

IA...Flash Flood Watch through Tuesday afternoon for IAZ043-055-056-
     069.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Fobert
Hazardous weather outlook, Jun 18, 3:50 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 PM CDT Mon Jun 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Scattered strong to severe storms are expected to continue over
portions of eastern Nebraska and southwest Iowa late this
afternoon into this evening, mainly north of I-80. The primary
hazards with these storms will be damaging winds, heavy rain, and
some hail to quarter size. A brief tornado is also possible,
especially west of a Wayne to Columbus line.

Heavy rain is also likely tonight across the area and may result
in local flooding. A Flash Flood Watch is in effect for east
central Nebraska into west central Iowa tonight into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will remain in the forecast through the week
and into next weekend. Periods of heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be required into this evening.

Fobert

In the hours before

Special weather statement, Jun 18, 5:41 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
541 PM CDT MON JUN 18 2018

IAZ055-069-NEZ045-051-052-182315-
Pottawattamie IA-Harrison IA-Saunders NE-Washington NE-Douglas NE-
541 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...EASTERN WASHINGTON...DOUGLAS AND EAST CENTRAL
SAUNDERS COUNTIES UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Blair to near Yutan.
Movement was northeast at 30 mph.

Winds in excess of 40 mph and very heavy rain will be possible with
these storms.

Locations impacted include...
Western Omaha, Blair, Missouri Valley, Valley, Yutan, Fort Calhoun,
Waterloo, Kennard, Modale, Elkhorn, Millard, Bennington, Boys Town,
Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Iowa...and east central Nebraska.

LAT...LON 4161 9581 4120 9611 4120 9647 4166 9611
TIME...MOT...LOC 2241Z 228DEG 26KT 4157 9606 4122 9638

MILLER
Local storm report, Jun 18, 5:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     5 SSE STANTON           41.88N 97.17W
06/18/2018                   STANTON            NE   TRAINED SPOTTER

            FUNNEL PERSISTED FOR SEVERAL MINUTES.

&&

HD
Local storm report, Jun 18, 6:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     5 S PILGER              41.93N 97.06W
06/18/2018  M76 MPH          STANTON            NE   STORM CHASER

&&

HD
Local storm report, Jun 18, 6:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HEAVY RAIN       1 NW VALLEY             41.32N 96.36W
06/18/2018  M2.67 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            2.67 INCHES IN THE LAST 6 HOURS.

&&

MILLER
Local storm report, Jun 18, 6:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     5 N BEEMER              42.00N 96.81W
06/18/2018  M70 MPH          CUMING             NE   STORM CHASER

&&

HD
Local storm report, Jun 18, 6:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 W BANCROFT            42.01N 96.65W
06/18/2018  M70 MPH          CUMING             NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:05 PM CDTSevere Thunderstorm WarningOAXKnox40 min
Jun 17, 7:39 PM CDTSevere Thunderstorm WarningOAXKnox51 min
Jun 17, 7:41 PM CDTSpecial Weather StatementOAXCedar34 min
Jun 17, 8:20 PM CDTSevere Thunderstorm WarningOAXCedar, Knox55 min
Jun 17, 8:56 PM CDTTornado WarningOAXCedar19 min
Jun 18, 2:19 PM CDTSpecial Weather StatementOAXSaunders26 min
Jun 18, 2:53 PM CDTSpecial Weather StatementOAXDouglas, Washington37 min
Jun 18, 3:06 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
Jun 18, 3:23 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington37 min
Jun 18, 3:28 PM CDTFlash Flood WatchOAXBurt, Butler, Colfax, Cuming, Dodge, Douglas and 5 more13 hr
Jun 18, 3:30 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston13 min
Jun 18, 3:42 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte33 min
Jun 18, 4:11 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte13 min
Jun 18, 4:26 PM CDTSpecial Weather StatementOAXGage34 min
Jun 18, 4:54 PM CDTSpecial Weather StatementOAXLancaster36 min
Jun 18, 4:54 PM CDTSevere Thunderstorm WarningOAXGage, Pawnee41 min
Jun 18, 5:05 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton25 min
Jun 18, 5:19 PM CDTSpecial Weather StatementOAXSaunders26 min
Jun 18, 5:26 PM CDTSevere Thunderstorm WarningOAXStanton34 min
Jun 18, 5:31 PM CDTTornado WarningOAXStanton29 min
Jun 18, 5:41 PM CDTSpecial Weather StatementOAXDouglas34 min
Jun 18, 5:44 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton31 min
Jun 18, 6:08 PM CDTAreal Flood AdvisoryOAXDouglas, Washington3 hr
Jun 18, 6:09 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne36 min
Jun 18, 6:34 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston26 min
Jun 18, 6:48 PM CDTTornado WarningOAXBurt, Thurston27 min
Jun 18, 3:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby16 min
Jun 18, 5:07 PM CDTSpecial Weather StatementOAXMills23 min
Jun 18, 5:32 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie3 hr
Jun 18, 5:38 PM CDTSpecial Weather StatementOAXPottawattamie52 min
Jun 18, 6:34 PM CDTAreal Flood AdvisoryOAXHarrison3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.